Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

September 30, 2021

NWS Tucson, AZ issued this special weather statement at Sep 30, 2021, 3:21 AM MST. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2021, 3:21 AM MST (10:21 UTC)
Expired
Sep 30, 2021, 4:00 AM MST
In force
39 min
Issued by
NWS Tucson, AZ
Hail
0.25 in
Wind
40

The radar

The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 10.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2898 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

440 
WWUS85 KTWC 301021
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
321 AM MST Thu Sep 30 2021
 
AZZ507-508-513-301100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
321 AM MST Thu Sep 30 2021

...A strong thunderstorm will impact portions of northwestern Cochise
County through 400 AM MST...

At 320 AM MST, Doppler radar was tracking a couple of strong 
thunderstorms about 10 miles north of Benson, moving northeast at 10 
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

These storms will remain over mainly remote areas of northwestern 
Cochise County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3199 11029 3221 11041 3233 11022 3209 11005
TIME...MOT...LOC 1020Z 234DEG 8KT 3211 11028 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 30, 2:34 AM MST, 47 minutes earlier.

Area forecast discussion, Sep 30, 2:34 AM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
234 AM MST Thu Sep 30 2021

.SYNOPSIS...A weather system continues to influence the region today
providing more chances for showers and thunderstorms. Afternoon
temperatures will remain cooler than average during much of the
forecast. Early next week another weather system may bring rain to
the region again.

&&

.DISCUSSION...Radar is currently scanning showers and thunderstorms
over Pinal and eastern Pima County, slowly pushing into Graham
County. The most robust activity overnight was across Pinal County
and western Pima, including a few severe or near severe storms.
Storms have since relaxed in the last hour or so, albeit still
generating lightning and pockets of heavier rainfall. This is all
being driven by an elongated upper-low centered over Utah extending
a shortwave trough axis into central Arizona. Cooling aloft was able
to produce a decent amount of instability despite the lack of solar
heating. The current cluster of precipitation will continue to
gradually track east with the shortwave, but models show another
round of storms developing this afternoon. Cochise County looks to
be the most active area, but precip chances still reach as far west
as Tucson, decreasing from there as drier air pushes in. High
temperatures should be suppressed 5-10 degrees below seasonal
normals.

A slight chance of rainfall remains in the White Mountains on
Friday, becoming dry area wide this weekend. Temperatures gradually
rise back near normal by Sunday/Monday. However, another round of
showers and thunderstorms looks to develop early next week. This is
caused by yet another upper-low, now originating over the Pacific
Ocean west of California/Baja. Southerly flow across our region will
draw up moisture and the low is progged to eventually get pulled
into the mean trough and pass to our north. There's a fair amount of
uncertainty regarding what areas will have the best chance for rain,
but ensemble guidance focuses in on the Tuesday afternoon/evening
timeframe.

&&

.AVIATION...Valid through 01/12Z.
Isolated to scattered showers and thunderstorms continuing through
at least 01/04Z with cigs AOA 8-12kft MSL. Thereafter, expect
clearing from west to east with showers and thunderstorms ending.
Surface winds generally southwest to west at less than 12kts except
strong and gusty near showers and thunderstorms. Aviation not
updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms will
continue through today. The best chances mainly from Tucson
eastward. Rainfall chances decrease temporarily heading into the
weekend before returning early next week. High temperatures remain
below normal until warming to near seasonal levels toward Sunday.
The 20-foot winds will generally be less than 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 30, 12:57 AM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1257 AM MST Thu Sep 30 2021

AZZ505-506-300830-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
1257 AM MST Thu Sep 30 2021

...A strong thunderstorm will impact portions of south central Pinal
County through 130 AM MST...

At 1257 AM MST, Doppler radar was tracking a strong thunderstorm 16
miles east of Picacho Peak State Park, or 20 miles north of Marana,
moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of south central
Pinal County.

This includes Route 79 between mile markers 98 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3259 11120 3277 11126 3287 11099 3264 11088
TIME...MOT...LOC 0757Z 253DEG 22KT 3271 11114

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 30, 3:21 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
321 AM MST Thu Sep 30 2021

AZZ507-508-513-301100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
321 AM MST Thu Sep 30 2021

...A strong thunderstorm will impact portions of northwestern Cochise
County through 400 AM MST...

At 320 AM MST, Doppler radar was tracking a couple of strong
thunderstorms about 10 miles north of Benson, moving northeast at 10
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly remote areas of northwestern
Cochise County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3199 11029 3221 11041 3233 11022 3209 11005
TIME...MOT...LOC 1020Z 234DEG 8KT 3211 11028

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 11:08 PM MSTFlash Flood Warning Considerable damage threatTWCPima112 min
Sep 29, 11:25 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 29, 11:51 PM MSTFlash Flood WarningTWCPima3 hr
Sep 29, 11:57 PM MSTSevere Thunderstorm WarningTWCPinal48 min
Sep 30, 12:13 AM MSTSevere Thunderstorm WarningTWCPima47 min
Sep 30, 12:24 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Sep 30, 12:40 AM MSTSevere Thunderstorm WarningTWCPinal50 min
Sep 30, 12:57 AM MSTSpecial Weather StatementTWCPinal33 min
Sep 30, 4:05 AM MSTAreal Flood AdvisoryTWCCochise115 min
Sep 30, 12:58 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Sep 30, 2:23 PM MSTAreal Flood AdvisoryTWCCochise97 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.